Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

183 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

On amoxicillin for sinus infection. Developed cold and hives all over the body. Side effects?

Answered by
Dr.
Dr. Raju A.T

General & Family Physician

Practicing since :2008

Answered : 3749 Questions

default
Posted on Wed, 12 Dec 2012 in Asthma and Allergy
Question: I was recently prescribed amoxicillin for a sinus infection. Days after taking beginning the meds I developed hives all over my body. I discontinued the medication two days ago, however since then I seem to have cold induced urticaria. My hands burn and itch after handling anything cold and I performed the ice cube test on my forearm and a large hive apeared with in minutes. Is this still a result of the antibiotic and will these awful symptoms stop after the amoxicillin is completely out of my system or will they persist? *Note I have never been sensitive to amoxicillin before this round*
doctor
Answered by Dr. Raju A.T 12 hours later
Hi,

Thanks for your query.

Yes, Amoxicillin is known to cause allergic reactions especially in the skin with various presentations. It can also happen in previously non reactive people. It is due to the release of histamine in response to the antibiotic which causes such hives. Many co-factors like food, climate, and other medications can trigger such a response to the antibiotic.

It is good that you've discontinued the medication. This reaction does subside on its own after few days. But if the allergic symptoms are troubling you, you can take antihistamines like Benadryl.

Do consult your treating doctor and verify if you need alternate antibiotics to treat sinus infection.

Hope I answered your query. Please let me know if there are any other concerns.

Regards,
Above answer was peer-reviewed by : Dr. Prasad
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,  
Drug/Medication ,   ,  
Medical Topics

Recent questions on  Benadryl

doctor1 MD

I have a very sensitive patch (burning itch) @ the base of my spine, top of butt crack. There is a rough "basketball skin" patch running down inside my butt cheek. Also between my thigh & scrotum & above the penis in the pubic hair is very red & itchy.Blue star ointment gives the only releif but burns terribly.Have tried otc antifungals, benadryl, neosporin, hydrocortizone...you name it, at wits end. Dr. said yeast infection use otc antifungal creme, already know that dont help. In agony please help.

doctor1 MD

My husband had a double hernia repaired almost two weeks ago and now he's breaking out in a rash that's very itchy. Benadryl seems to help, but doesn't completely eliminate the problem. Could it be a reaction to the internal disolvable stitches? We've ruled out everything else he could be reacting to.

doctor1 MD

i have routine blood work done yearly and last month my GFR came back 59, HCT 31, nml w/ cr 1.0. i have markers for sjogrens, not clinical diagnosis, chol 203, hdl 54, ldl 110 triglycerides 88 and BP is 110/70 s ballpark average, microprotein 44 in urine from 4 last sept. i have no other healthproblems. repeat GFR 58, HCT 37 bun/cr same, chol level same but CO2 20, and microprotein is down to 8 in urine (cut protein down to minimum..i was big protein eater). i am worried about GFR. only thing i can think of that could have caused this is taking ibuprofen/benadryl during a 3 week period when i broke my rib prior to having labs drawn..and i took the ibuprofen regularly. i drink lots of water always. also since feb, i have increased exercise phenomenally. is it possible to turn this GFR around? and how quick does kidney failure take? am i on a downward spiral? i have next appt w/ Primary doc in 1 month, am repeating labs til then. what can i do that i am not doing to retard/repair circumstances? is it permanent damage?..

doctor1 MD

My 9 year old daughter has a rash on her upper and lower legs right after bath. She didn t wash the area because it started bothering her in shower. She has no fever or sore throat. I used cortisone on rash and gave her Benadryl. What do you think could be the source of this rash.

doctor1 MD

Is there a Benadryl -Malox- L:idocaine mouthwash available without prescription?

doctor1 MD

I think I have found bedbug infestation on my mattress. I have also received many bites every night. I got rid of the mattress and have found no signs on the main body of the berd. How do you get rid of bedbugs and will they spread to other parts...

doctor1 MD

I am taking Temezapam for sleep--for at least 3 months. Are alternative medicines available to help me sleep?